By Jessica Nutik Zitter
April 29, 2015—The New York Times
The patient’s heart was barely contracting under my ultrasound probe, like a limp handshake. He was in shock, his ineffective heartbeat unable to maintain the pressure necessary to keep his organs alive.
And now he was on full life support on my service in the intensive care unit.
What had just felt like a satisfying process may in fact have been assault and battery with a dose of hostage taking.
Our ultrasound completed, the resident resumed her presentation of the case. The troops had already been called in, she assured me. The cardiologists were considering taking him for a heart catheterization to determine if there was a blockage that could be reversed. The respiratory therapists were fiddling with the knobs on the breathing machine. It hissed as it rhythmically inflated and deflated his lungs. The I.C.U. nurse was connecting a dobutamine drip to the large plastic catheter that had been inserted deep into a neck vein by the emergency room physician. This medication is like a shot of adrenaline to a dying heart, conjuring any remaining fumes of life to keep it beating until an intervention might solve or improve the problem. Unfortunately, and far too commonly, dobutamine simply serves to prolong the inevitable, and the patient’s heart, which would have tired and stopped long before, sputters along on this high-octane fuel. Our patient was tucked in as we awaited next steps.
“But,” my resident went on, looking at the floor, “the daughters are on their way in. Apparently the patient had told them no machines. They’re very upset.”
Suddenly, this case was turned on its head. What had just felt like a satisfying process may in fact have been assault and battery with a dose of hostage taking. None of it intentional. But the effect was the same.